Allergic reactions to teniposide in patients with neuroblastoma and lymphoid malignancies

Cancer Treat Rep. 1985 Apr;69(4):439-41.

Abstract

Acute allergic reactions have been reported in 1%-5% of patients receiving teniposide. In a patient population of 82 children with leukemia and lymphoma, we observed only two acute reactions during the infusion of 1707 doses of teniposide. In contrast, 14 of 105 children with neuroblastoma developed acute allergic reactions during the infusion of 665 doses of teniposide. Four rechallenge doses of the drug were given to patients with neuroblastoma after premedication with antiallergic agents. All four doses resulted in repeat reactions. Our data suggest that children with neuroblastoma have a significantly higher incidence of acute reactions to teniposide than patients with other malignancies (P = 0.008), and that these reactions cannot be prevented by premedication with antiallergic drugs.

Publication types

  • Comparative Study
  • Research Support, Non-U.S. Gov't
  • Research Support, U.S. Gov't, P.H.S.

MeSH terms

  • Child
  • Child, Preschool
  • Diphenhydramine / therapeutic use
  • Drug Hypersensitivity* / prevention & control
  • Humans
  • Leukemia, Lymphoid / drug therapy
  • Lymphoma / drug therapy
  • Neuroblastoma / drug therapy
  • Podophyllotoxin / analogs & derivatives*
  • Teniposide / adverse effects*
  • Teniposide / therapeutic use

Substances

  • Diphenhydramine
  • Teniposide
  • Podophyllotoxin